Advertisement
The Body: The Complete HIV/AIDS Resource Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol

Personal Story

Are Side Effects the Price to Pay for Having HIV?

Part of the Series Other Sides of HIV: People Taking HIV Meds Share Stories About Side Effects

August 1, 2014

Are Side Effects the Price to Pay for Having HIV?

I became infected in early 2003 and I was diagnosed with HIV in June 2005. I didn't start taking meds until February 2010 and my doctor, of course, prescribed Atripla [efavirenz/tenofovir/FTC] -- very common.

Like so many others, the side effects were prevalent: dreams, dizziness and drowsiness during the day. Nothing special there; you've read that countless times! What I told myself was that I was going to adhere to this drug and soldier on. I drank coffee, I exercised, and I tried to meditate and concentrate on the task at hand at work because I needed the job I had because of the great health plan it offered. I felt fortunate to have access to the drug and to have started at a point where my CD4 was around 350. After several months of adherence, my viral load became undetectable and my CD4 climbed to within a normal range.

I thought that the side effects of Atripla were the price I had to pay for having HIV, for having let my guard down, for having failed. I really felt that I didn't deserve a normal life of not feeling tired, dizzy or depressed. I lived with low-level depression that more or less kept me down: I wasn't extremely depressed to the point of sinking further, but I wasn't really living, either.

Advertisement
In October 2013, I read an article on TheBody.com about patients switching from Atripla to Complera [rilpivirine/tenofovir/FTC]. I gathered the strength to print a copy and ask my doctor what he thought. He agreed to allow me to try it. It took a lot of courage for me to muster the "audacity" to ask him for something. I suppose I had "hit bottom" in terms of feeling shitty. I had had enough!

I feel so much better on Complera than Atripla. But I don't regret the period of nearly four years where I was depressed. In a way, the depression taught me a lot about myself and about how I can endure, and I developed a great deal of compassion for others, especially for those who are not privileged.

Want to share your "Other Sides of HIV" story about dealing with side effects, good or bad? Write out your story (1,000 words or fewer, please!), or film a YouTube video, and email it to mrodriguez@thebody.com. In the coming months, we'll be posting readers' "Other Sides" stories here in our Resource Center on Keeping Up With Your HIV Meds.

Read other stories in this series.



This article was provided by TheBody.com.
 
See Also
6 Reasons Why People Skip Their HIV Meds
Word on the Street: Advice on Adhering to HIV Treatment
More Personal Accounts of Staying Adherent to HIV/AIDS Medications
Advertisement:
Find out how a Walgreens specially trained pharmacist can help you

 

Add Your Comment:
(Please note: Your name and comment will be public, and may even show up in
Internet search results. Be careful when providing personal information! Before
adding your comment, please read TheBody.com's Comment Policy.)

Your Name:


Your Location:

(ex: San Francisco, CA)

Your Comment:

Characters remaining:

Advertisement